Gone (From the Physicians' Desk Reference) But Not Forgotten: Propylthiouracil-Associated Hepatic Failure: A Call for Liver Test Monitoring

Document Sample
Gone (From the Physicians' Desk Reference) But Not Forgotten: Propylthiouracil-Associated Hepatic Failure: A Call for Liver Test Monitoring Powered By Docstoc
					c      a     s    e         r     e     p    o      r     t




Gone (From the Physicians’ Desk Reference)
But Not Forgotten: Propylthiouracil-Associated
Hepatic Failure: A Call for Liver Test Monitoring
Jennifer Primeggia, MD; James H. Lewis, MD



    A 19-year-old female diagnosed with Graves’ disease had                IntroductIon

                                                                           W
    treatment initiated with propylthiouracil (PTU). Pretreatment                       hile no longer listed in the Physicians’ Desk
    complete blood count and liver-associated enzymes (LAEs)                            Reference, propylthiouracil (PTU) remains a
    were normal, but no further LAEs were obtained, reflecting                          commonly used drug in the management of
    US guidelines written in 1995. Three months later, she present-        hyperthyroidism in both children and adults.1,2 Common
    ed with nausea, vomiting, abdominal pain, and jaundice.                side effects include: pruritus, rash, urticaria, arthralgias,
    LAEs were markedly elevated with: total bilirubin, 6.5 mg/             fever, abnormal taste sensation, nausea, and vomiting.
    dl; aspartate aminotransferase (AST), 1747 IU/L; and alanine           Serious complications include: agranulocytosis, vas-
    aminotransferase (ALT) 1589 UL/L. After 6 days at an outside           culitis, and hepatotoxicity.2 Although the incidence of
    hospital, she was transferred to our tertiary care center in           agranulocytosis is only 0.3%, it is the most feared com-
    acute liver failure with coagulopathy and stage II encepha-            plication of PTU therapy, and authorities therefore rec-
    lopathy. Liver transplant evaluation was promptly initiated            ommend baseline and routine monitoring of white blood
    and she was listed as status 1. PTU was the only medication            cell count.1 In 1995, the American Thyroid Society
    she had taken; and all serologic, autoimmune, and meta-                Association wrote that “hepatic necrosis caused by PTU
    bolic studies were negative. She demonstrated rapid clinical           ... [is] sufficiently rare enough that routine monitoring
    deterioration, and on hospital day 7 she underwent ortho-              of liver function tests is unnecessary.”1 In contrast to
    topic liver transplant but succumbed to tonsillar herniation           these recommendations, clinicians abroad have found
    immediately after surgery. Pathology from her explanted                ample evidence to recommend that liver-associated
    liver revealed marked necrosis and collapse, consistent with           enzymes (LAEs) be monitored in patients receiving
    her acute liver failure. PTU-associated hepatotoxicity and             PTU therapy, as hepatotoxicity is more common than
    myelotoxicity have been well-recognized serious adverse                once thought.3,4 Indeed, among pediatric endocrinol-
    effects for more than 50 years. However, as deaths related             ogy centers, liver failure in children has prompted the
    to hepatic injury from PTU are rare, American Thyroid Asso-            recommendation that it no longer be used as first-line
    ciation guidelines do not call for routine monitoring of LAEs,         therapy in this population.2 Herein, we report a case of
    although monitoring of white blood cell count levels is                fatal hepatotoxicity in a 19-year-old patient who had
    advised. Given the wide spectrum of PTU-related liver injury,          taken PTU for 3 months for hyperthyroidism without
    ranging from asymptomatic elevations in ALT to fatal acute             LAE monitoring and review the relevant clinical litera-
    liver failure, we urge consideration of an LAE monitoring              ture and guidelines for its use.
    program to prevent irreversible liver damage and call for a
    reappraisal of monitoring guidelines in the United States.             case report
                                                                               A 19-year-old African American female was diag-
    Keywords: liver n Graves’ disease n drugs                              nosed with hyperthyroidism after an emergency depart-
                                                                           ment (ED) visit for palpitations. At that ti
				
DOCUMENT INFO
Description: A global leader in serving libraries of all types, ProQuest LLC (“ProQuest”) supports the breadth of the information community with innovative discovery solutions that power the business of books and the best in research experience. More than a content provider or aggregator, ProQuest is an information partner, creating indispensable research solutions that connect people and information. Through innovative, user-centered discovery technology, ProQuest offers billions of pages of global content that includes historical newspapers, dissertations, and uniquely relevant resources for researchers of any age and sophistication—including content not likely to be digitized by others.
BUY THIS DOCUMENT NOW PRICE: $6.95 100% MONEY BACK GUARANTEED
PARTNER ProQuest LLC
ProQuest creates specialized information resources and technologies that propel successful research, discovery, and lifelong learning.